Kentucky, 2004Flood and Damaging Wind in Kentucky, May 25, 2004
May 25, 2004 · NWS ILN · 2 events in 1 county or zone
1 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 25, 2:53 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, May 25, 2:53 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT TUE MAY 25 2004
.SHORT TERM...
STARTING WITH TONIGHT...HAVE LOWERED POPS IN NW FCST AREA TO NOTHING
BETWEEN 6 AND 12Z AS NW FLOW AND DOWNWARD MOTION PREVAILS DURING
THIS TIME FRAME. WILL EXPECT TO HAVE A FEW UPDATES THIS AFTERNOON
AND EVENING TO MELD INCOMING PRECIP TO THE FCST. WILL PLAY THESE
UPDATES AS NEEDED. GENERALLY WENT WITH THE ETA SOUTION OVERNIGHT AS
FRONT REMAINS S OF FCST AREA WITH SOME NRN EXTENT OF PRECIP SHIELD
REACHING THE KY COUNTIES AND IMMEDIATE OHRIVER REGION.
AS THE FRONT WASHES OUT OVER THE SRN OH VLY LATER TOMORROW...HAVE
KEPT LIKELY POPS IN THE FAR SE FCST AREA AND DROPPED THEM TO LOW
CHANCE OVERNIGHT S OF THE RIVER. BELIEVE THAT ANY PRECIP DURING THIS
TIME FRAME WILL NOT SEE THE CONVECTION NECESSARY FOR THUNDER...BUT
UNCERTAINTY TELLS ME TO NOT GET FANCY AND JUST KEEP ALL PRECIP FOR
THE NEXT FEW DAYS AS THUNDER. THE CHANCE OF PRECIP DROPS OFF THURS
AFTERNOON AS THE HIGH SLIDES E OF FCST AREA AND MODELS ARE SHOWING
SOME PRECIP IN THE RETURN FLOW AHEAD OF NEXT COLD FRONT MOVING IN
FROM THE NW. DONT BELIEVE THAT THIS IS REASONABLE WITHOUT THE
TRIGGER OF THE FROPA...SO HELD OFF THE POPS UNTIL THE LATE EVENING
PERIOD AND INCREASED TO HIGH CHANCE BY FRIDAY MORNING.
HEAVY PRECIP MAY POSE SOME PROBLEMS WED/WED NIGHT...ESP IN KY. WILL
NOT ISSUE FFA AS ANY N OR S CHANGE IN FRONTAL PLACEMENT FROM MODELS
WILL DRAMATICALLY CHANGE AXIS OF MOST RAINFALL.
ON TEMPS...NO SIGNIFICANT CHANGES FROM PREVIOUS FCST...HAVE RAISED
OVERNIGHT LOWS IN THE NE 1/2 OF FCST AREA ON THURS NIGHT AS RETURN
FLOW HELPS BRING BACK MOISTURE AND LESS DIURNAL RANGE IN TEMPS.
.EXTENDED...
AS HPC HAS STATED...00Z/06Z GFS AND OTHER LONG RANGE MODELS IN
DECENT AGREEMENT FOR THE EXTENDED FCST...SO HAVE FOLLOWED CLOSELY.
ON FRIDAY...A COLD FRONT APPROACHES FROM THE NW. THIS WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ATTM...HAVE PCPN ENDING
BY AFTN. SFC HIGH PRES IS THEN EXPECTED TO MOVE INTO THE LOWER
GREAT LAKES AND OHIO VLY BY EVENING...KEEPING DRY CONDITIONS THROUGH
SATURDAY AFTN. NEXT WX MAKER WILL BE A WARM FRONT PIVOTING FROM THE
SW SATURDAY NIGHT...THEN ACRS THE AREA DURING THE FIRST PART OF
SUNDAY. HAVE GONE 40 POPS ALL LOCATIONS SOMETIME DURING THIS
PERIOD. ONCE WARM FRONT LIFTS NORTH...REGION WILL BE IN WARM
SECTOR...AND THUS WILL EMPLOY PARTLY CLOUDY/DRY CONDITIONS BY AFTN.
NEXT SIGNIFICANT SYSTEM IS POISED TO MOVE INTO THE REGION BY TUESDAY
MORNING. LONG RANGE MODELS SHOW A VIGOROUS UPR LVL LOW AND ASSOCD
COLD FRONT TO MOVE FROM INTERMOUNTAIN WEST INTO THE GREAT LAKES AND
OHIO VLY. WILL GRADUALLY INTRODUCE CHCS FOR SHOWERS AND
THUNDERSTORMS ON MONDAY AS SYSTEM APCHS...CULMINATING WITH THE
HIGHEST POPS ON TUESDAY. HPC/MEX TEMPS WERE DECENT AND USED
MOSTLY...EXCEPT FOR A FEW TWEAKS ON SUNDAY...SUNDAY NIGHT AND MONDAY
(WENT WARMER). IF LONG RANGE PATTERN HOLDS UP...TEMPS BY WEDNESDAY
COULD BE BELOW NORMAL WITH POST FRONTAL CLOUDS AND SHOWERS
ASSOCIATED WITH UPR LVL LOW.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.
&&
FRANKS/HICKMAN
Hazardous weather outlook, May 25, 3:14 AM EST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
414 AM EDT TUE MAY 25 2004
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251013-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
414 AM EDT TUE MAY 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
THUNDERSTORMS WILL TRACK ACROSS THE REGION THIS MORNING. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE
WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND TONIGHT WHEN ADDITIONAL SEVERE WEATHER WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME. A FEW OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
Thunderstorm Wind, Owen
- When
- May 25, 6:00 PM EST to 6:03 PM EST
- Where
- Owen County, Owenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.533, -84.833
A tree and a power pole were knocked down.
Flood, Owen
- When
- May 25, 9:45 PM EST to 10:30 PM EST
- Where
- Owen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
Thunderstorms moving across Owen County produced up to two inches of rain during the evening. Several roads across the southern part of the county were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, May 25, 2004$3.5 million · F2 · 1 event
- Damaging Wind in West Virginia, May 25, 20041 death · $15,000 · 52 kt wind · 1 event
- Tornadoes and Hail in Maryland, May 25, 2004$1.5 million · F1 · 19 events
- Hail and Damaging Winds in Missouri, May 25, 2004$1.2 million · 1.75 in hail · 20 events
- Flash Flooding and Flooding in Indiana, May 25 to 26, 2004$1.1 million · 5 events
- Flash Flood in Virginia, May 25, 2004$500,000 · 1 event
- Flood in Wisconsin, May 25 to 31, 2004$500,000 · 1 event
- Hail and Damaging Wind in Missouri, May 25, 2004$350,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flood in Texas, May 25, 2004$135,000 · F0 · 9 events
- Tornado and Hail in Virginia, May 25, 2004$134,000 · F0 · 9 events
- Damaging Winds in Indiana, May 25, 2004$153,000 · 96 kt wind · 3 events
- Hail in Missouri, May 25, 2004$150,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400726, 5400727.